Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Charleston, WV

August 14, 2005Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 14, 2005, 6:30 PM EDT for Dickenson County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 6:30 PM EDT (22:30 UTC)
Expired
Aug 14, 2005, 7:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142230
SVRRLX
VAC051-142300-
/O.NEW.KRLX.SV.W.0111.050814T2230Z-050814T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA

* UNTIL 700 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JOHN FLANNAGAN LAKE...AND WAS MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHN FLANNAGAN LAKE...
  CLINTWOOD...
  HAYSI...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3737 8240 3726 8258 3699 8236 3710 8215

$$

25
1 follow-up statement
000 
WWUS51 KRLX 142257
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT SUN AUG 14 2005

VAC051-142306-
/O.EXP.KRLX.SV.W.0111.000000T0000Z-050814T2300Z/
DICKENSON VA-
656 PM EDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR DICKENSON COUNTY EXPIRES AT
700 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS 
ARE STILL A POSSIBILITY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3737 8240 3726 8258 3699 8236 3710 8215

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:25 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 3:25 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT SUN AUG 14 2005

.SHORT TERM (REST OF TONIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT ON SAGGING THE FRONT SOUTHWARD INTO
OUR CWA TONIGHT. BELIEVE THEY ARE TOO AGGRESSIVE WITH THE SOUTHWARD
SURGE GIVEN THE WEAK FLOW INVOLVED. WILL BRING THE FRONT TO NEAR A
CLARKSBURG...WEST VIRGINIA TO JACKSON...OHIO LINE BY 12Z. FOR
PRECIP...THE MODELS ARE WEAK ON QPF AND SO FAR THIS HAS BEEN
JUSTIFIED.  IT DOES APPEAR THE FRONT IS GENERALLY INACTIVE WITH THE
OCCURRENCE OF CONVECTION STRONGLY RELATED TO THE DIURNAL FACTOR.
SO...STILL BELIEVE IN SCATTERED AFTERNOON THUNDERSTORMS WITH THE
BEST CHANCE ACROSS THE NORTHWEST AREAS. THEN A RAPID DECREASE THIS
EVENING WITH THE LOSS OF HEATING. HOWEVER...KEPT A CHANCE IN THE
NORTH ALONG AND NORTH OF THE FRONT OVERNIGHT. FOR TEMPS...SOUTH OF
THE FRONT...AGAIN A COLD BIAS TO THE MAV AND HAVE UPPED TEMPS A FEW
DEGREES. NORTH OF THE FRONT WENT MUCH CLOSER TO THE MAV.
&&

.LONG TERM (MONDAY THROUGH WEDNESDAY NIGHT)...

THE FRONTAL BOUNDARY THAT WILL BE POSITIONED OVER OUR NORTHERN CWA
MAY SINK SLOWLY SOUTH ON MONDAY BUT STILL AM SKEPTICAL THAT IT WILL
MAKE IT THROUGH THE I-64 CORRIDOR AND SOUTH.  NEVERTHELESS...SHOULD
SEE BETTER COVERAGE OF CONVECTIVE ACTIVITY ON MONDAY WITH BOUNDARY
NEARBY AND DEEP MOISTURE PRESENT.  A SHORTWAVE MOVING THROUGH THE
OHIO VALLEY LATE MONDAY NIGHT AND TUESDAY WILL BRING BETTER CHANCES
OF PRECIPITATION ON TUESDAY AND THE MODELS PUSH THE BOUNDARY THROUGH
MUCH OF THE CWA BY TUESDAY NIGHT IN WAKE OF SHORTWAVE.  RAN WITH
CURRENT FORECAST MAX TEMPS ON TUESDAY WHICH IS ABOUT A DEGREE OR TWO
ABOVE MOS GUIDANCE.

THE BOUNDARY SHOULD THEN WASH OUT AS THE UPPER RIDGE BUILDS AGAIN
OVER THE SOUTHEAST AND A SOUTHWESTERLY FLOW ALOFT DEVELOPS.  BUMPED
TEMPERATURES UP SLIGHTLY ON WEDNESDAY IN SOUTHWESTERLY FLOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 135 PM EDT SUN AUG 14 2005)

AVIATION...

FRONTAL SYSTEM TO OUR NORTH WILL DRIFT SOUTHWARD TO A CKB-SDF LINE
BY 12Z MONDAY. FRONTAL SYSTEM THIS MORNING VERY INACTIVE...BUT WITH
HEATING...SCATTERED TSTMS ARE EXPECTED.  HOWEVER...EXCEPT AT PKB
WHICH IS NEAREST THE FRONT...HAVE LEFT TSTMS OUT OF TAFS GIVEN THE
RANDOM NATURE OF DEVELOPMENT AND LACK OF ORGANIZATION. FOR
TONIGHT...WITH LOSS OF HEATING...A GENERAL DIMINISHING OF THE
TSTMS...EVEN ALONG THE FRONT. TONIGHT WILL BE DOMINATED BY MID
CLOUDS AND MVFR IN HAZE AND FOG...EXCEPT AT EKN WHERE CONDITIONS MAY
GO IFR. AFTER 13Z GENERALLY VFR WITH SCATTERED TSTMS REDEVELOPING BY
AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 1220 PM EDT SUN AUG 14 2005)

LONG TERM (THURSDAY THROUGH SUNDAY)...

REMNANT FRONTAL BOUNDARY THAT IS EXPECTED TO PUSH INTO CWA EARLY TO
MID WEEK SHOULD LIFT BACK NORTH AS A SHORTWAVE RIDES ACROSS SOUTHERN
CANADA AND THE GREAT LAKES INTO THE NORTHEAST.  WITH MODELS
INDICATING UPPER RIDGE RE-ESTABLISHING OVER THE SOUTHEAST AND A
SOUTHWESTERLY FLOW ALOFT THROUGH THE PERIOD WILL KEEP THE NEXT COLD
FRONT TO OUR NORTH AND WEST THROUGH NEXT WEEKEND.  THIS WILL MEAN
DIURNALLY INDUCED CONVECTION AND HAVE PLAYED POPS ACCORDINGLY.
BUMPED TEMPERATURES UP TOWARDS THE END OF THE WEEK BACK INTO UPPER
80S AND LOWER 90S THROUGH THE WEEKEND.  NO REAL BIG FRONTS EXPECTED
TO PASS THROUGH THE REGION DURING THIS PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 1054 AM EDT SUN AUG 14 2005)

SHORT TERM (REST OF TODAY)...

LINGERING CLOUDS OVER THE MOUNTAINS ARE BEGINNING TO ERODE AND SHIFT
EAST WITH THE WEAK UPPER LEVEL DISTURBANCE...WHICH WILL LEAVE MOST
OF THE REGION WITH MORE SUNSHINE THIS AFTERNOON THAN EARLIER
ANTICIPATED. THE ONLY EXCEPTION WILL BE OUR NORTHWESTERN COUNTIES OF
SOUTHEAST OHIO WHERE THE CLOUDS FROM THE FRONTAL ZONE TO THE NORTH
AND WEST ARE BEGINNING TO INTRUDE. THUS...MAX TEMPS HAVE GENERALLY
BEEN RAISED 3 TO 5 DEGREES ACROSS THE REGION.  WITH THE FRONTAL
BOUNDARY INCHING SOUTHWARD INTO OUR FAR NORTHWESTERN COUNTIES AND
BETTER MOISTURE FINALLY OVER OUR REGION...THE CHANCE FOR CONVECTION
HAS INCREASED FOR THIS AFTERNOON COMPARED TO PREVIOUS
DAYS...ESPECIALLY  OVER WESTERN AND NORTHERN SECTIONS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
LONG TERM...HC
Hazardous weather outlook, Aug 14, 5:00 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SUN AUG 14 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
500 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JS / TRM

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.